Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 98, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 21, 2024, 7:36 PM CDT for Richland County, Vernon County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2024, 7:36 PM CDT (00:36 UTC)
- Expired
- Jul 21, 2024, 8:00 PM CDT
- In force
- 24 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1989 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780
WUUS53 KARX 220036
SVRARX
WIC103-123-220100-
/O.NEW.KARX.SV.W.0098.240722T0036Z-240722T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
736 PM CDT Sun Jul 21 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
East central Vernon County in southwestern Wisconsin...
Northeastern Richland County in southwestern Wisconsin...
* Until 800 PM CDT.
* At 736 PM CDT, a severe thunderstorm was located near Hillsboro, or
15 miles north of Richland Center, moving west at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central Vernon and northeastern Richland Counties, including
the following locations... Benders Corners, Yuba, and Highway 80
And County C C.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4354 9021 4347 9040 4356 9047 4360 9031
4355 9031 4355 9020
TIME...MOT...LOC 0036Z 070DEG 15KT 4356 9031
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Baumgardt3 follow-up statements
878
WWUS53 KARX 220043
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
743 PM CDT Sun Jul 21 2024
WIC103-123-220100-
/O.CON.KARX.SV.W.0098.000000T0000Z-240722T0100Z/
Vernon WI-Richland WI-
743 PM CDT Sun Jul 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN VERNON AND NORTH CENTRAL RICHLAND COUNTIES...
At 743 PM CDT, a severe thunderstorm was located 7 miles south of
Hillsboro, or 14 miles north of Richland Center, moving west at 15
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Yuba and Highway 80 And County C C.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4347 9040 4356 9047 4358 9031 4353 9031
TIME...MOT...LOC 0043Z 070DEG 15KT 4355 9035
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Baumgardt583 WWUS53 KARX 220053 SVSARX Severe Weather Statement National Weather Service La Crosse WI 753 PM CDT Sun Jul 21 2024 WIC123-220102- /O.CAN.KARX.SV.W.0098.000000T0000Z-240722T0100Z/ Vernon WI- 753 PM CDT Sun Jul 21 2024 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VERNON COUNTY IS CANCELLED... The severe thunderstorm which prompted the warning has moved out of the warned area. Therefore, the warning has been cancelled. && LAT...LON 4347 9040 4355 9045 4355 9035 4352 9032 TIME...MOT...LOC 0052Z 067DEG 12KT 4352 9039 $$ WIC103-220100- /O.CON.KARX.SV.W.0098.000000T0000Z-240722T0100Z/ Richland WI- 753 PM CDT Sun Jul 21 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTH CENTRAL RICHLAND COUNTY... At 752 PM CDT, a severe thunderstorm was located 9 miles south of Hillsboro, or 12 miles north of Richland Center, moving southwest at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Yuba and Highway 80 And County C C. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4347 9040 4355 9045 4355 9035 4352 9032 TIME...MOT...LOC 0052Z 067DEG 12KT 4352 9039 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Baumgardt
104 WWUS53 KARX 220057 SVSARX Severe Weather Statement National Weather Service La Crosse WI 757 PM CDT Sun Jul 21 2024 WIC103-220105- /O.EXP.KARX.SV.W.0098.000000T0000Z-240722T0100Z/ Richland WI- 757 PM CDT Sun Jul 21 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RICHLAND COUNTY WILL EXPIRE AT 800 PM CDT... The storm which prompted the warning is weakening and will fall below severe levels by 8 pm, and will no longer pose an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, small hail is still possible with this thunderstorm. && LAT...LON 4347 9040 4355 9045 4355 9035 4352 9032 TIME...MOT...LOC 0055Z 070DEG 15KT 4352 9040 $$ Baumgardt
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:38 PM CDT, 58 minutes earlier. Its key messages:
- Fog may recur late tonight into early Monday morning, with better chances of occurrence in southeastern Minnesota and northeastern Iowa.
- Seasonable temperatures and largely diurnal showers and storms are possible through Wednesday afternoon.
Area forecast discussion, Jul 21, 6:38 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 638 PM CDT Sun Jul 21 2024 .KEY MESSAGES... - Fog may recur late tonight into early Monday morning, with better chances of occurrence in southeastern Minnesota and northeastern Iowa. - Seasonable temperatures and largely diurnal showers and storms are possible through Wednesday afternoon. && .DISCUSSION... Issued at 249 PM CDT Sun Jul 21 2024 Tonight: Potential Fog While fog was not as extensive spatially as forecast last night, OLZ/CCY/AUM/TOB in SE MN/NE IA all experienced fog for several hours, with OLZ/CCY seeing quarter mile or less visibility for 4-6 hours. Temperatures and dewpoints are similar to what was seen yesterday except the mid 60s dewpoints are more extensive, suggesting more of the area will see fog tonight. Have therefore placed fog in the forecast for most of the CWA once again. This Afternoon through Wednesday: Seasonable Temperatures, Diurnal Convection 19z WV satellite shows a slow moving MCS, which traversed the NW CWA slowly over the past 12 hours, in south central MN. Residual anvil clouds are present over the NW CWA with this largely suppressing the development of cumulus. Farther south, agitated cumulus has developed with a few showers/storms present in Clayton/Grant Counties. This afternoon, expect a few showers and thunderstorms, primarily in the southeastern CWA, but a rogue bit of convection could occur farther northwest nearer to sunset. Either way, with little in the way of low level convergence, expect coverage to be limited. With little flow through column, do not expect severe storms but a localized area or two of heavy rain could occur given slow storm motions. Monday, convection should once again occur as a weak upper disturbance arrives from the NW late in the afternoon. However, low level convergence remains lacking. Therefore, think the end result will be similar to Saturday and Sunday - some convection will occur but not to the coverage suggested by coarser scale models and NBM PoP output. Indeed, extended CAM runs suggest only spotty coverage. Have therefore ensured all areas get a mention of precip but strove to limit to a slight chance (under 25%) where possible. Given continued weak winds through the troposphere, the main potential hazard aside from lightning remains the same as Sunday - highly localized heavy rain. Monday night into Tuesday, upper support ticks upward as an upper trough slides southeastward. While this should lead to an increase in coverage, best convergence along the associated surface front appears likely to occur after peak afternoon heating, once again leaving us with issues getting parcels freely buoyant. Indeed, what extended CAMs exist out through Tuesday afternoon suggest spotty coverage once again. Have thus attempted to tamp down the 80% NBM PoPs during the afternoon but have kept things solidly in the likely (55-70%) category. The slight increase in deep shear to around 20 knots suggests a strong storm could develop but the probability for a severe thunderstorm remains low. Wednesday, with the main body of the trough overhead bringing cool conditions aloft, can't rule out a stray shower or storm as peak surface heating occurs. Wednesday through Saturday, heights aloft build as the northwest flow finally abates. Expect temperatures to trend back to the mid to upper 80s with scant chance for precip. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 638 PM CDT Sun Jul 21 2024 Tonight is a challenging fog forecast at the TAF sites. Low- level moisture and light winds are supportive of IFR fog at the airfields, however cloud cover is the main question. The lowest 10kft relative humidity appears to remain within 3C of saturation and at 60-80% RH for much of the night. Last night, this type of relative humidity layer quickly blossomed a 6-7kft cloud deck. The air mass is very similar and some cooling could cause the same thing under very weak, broad trough lifting over the area. This would prevent IFR fog. However, should skies remain clear, widespread IFR fog is likely overnight, possibly LIFR at the airfields by sunrise. For this TAF issuance, decided to keep the TAFs as previously forecast and monitor trends through the evening for a confidence swing in one of the scenario directions. Last night IFR fog was observed everywhere there was not a mid-level cloud deck over southeast MN and northeast IA. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Ferguson AVIATION...Baumgardt
Hazardous weather outlook, Jul 21, 2:53 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 253 PM CDT Sun Jul 21 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-230000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 253 PM CDT Sun Jul 21 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible through this evening. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Storm chances continue through Wednesday. The highest chances (55-70 percent) will be on Tuesday afternoon. The probability for severe weather remains low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:57 PM CDT | Special Weather Statement | ARX | Vernon | 33 min |
| Jul 22, 4:29 AM CDT | Dense Fog Advisory | ARX | Buffalo, Clark, Jackson, Taylor, Trempealeau | 4 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.